Articles by Robert Mokszycki in JoVE
A Novel Approach for the Administration of Medications and Fluids in Emergency Scenarios and Settings Akilesh Honasoge1, Neal Lyons2, Kathleen Hesse3, Braden Parker3, Robert Mokszycki2, Kelly Wesselhoff3, Rolla Sweis2, Erik B. Kulstad3 1College of Medicine, University of Illinois at Chicago, 2Department of Pharmacy, Advocate Christ Medical Center, 3Department of Emergency Medicine, Advocate Christ Medical Center This study presents a novel device that offers an easy route to quickly provide medications and fluids in patients with limited or difficult IV access. This small-diameter device is placed in the distal third of the rectum, allowing for ongoing medication and fluids administration.
Other articles by Robert Mokszycki on PubMed
An Alternative for Rapid Administration of Medication and Fluids in the Emergency Setting Using a Novel Device The American Journal of Emergency Medicine. Aug, 2015 | Pubmed ID: 25662805 Routes of administration for medications and fluids in the acute care setting have primarily focused on oral, intravenous, or intraosseous routes, but, in many patients, none of these routes is optimal. A novel device (Macy Catheter; Hospi Corp) that offers an easy route for administration of medications or fluids via rectal mucosal absorption (proctoclysis) has recently become available in the palliative care market; we describe here the first known uses of this device in the emergency setting. Three patients presenting to the hospital with conditions limiting more typical routes of medication or fluid administration were treated with this new device; patients were administered water for hydration, lorazepam for treatment of alcohol withdrawal, ondansetron for nausea, acetaminophen for fever, aspirin for antiplatelet effect, and methimazole for hyperthyroidism. Placement of the device was straightforward, absorption of administered medications (judged by immediacy of effects, where observable) was rapid, and use of the device was well tolerated by patients, suggesting that this device may be an appealing alternative route to medication and fluid administration for a variety of indications in acute and critical care settings.
Breakthrough Seizures After Starting Vilazodone for Depression Pharmacotherapy. Mar, 2015 | Pubmed ID: 25809181 Vilazodone is a new selective serotonin reuptake inhibitor (SSRI) and serotonin 5-HT1a partial agonist that is approved by the United States Food and Drug Administration to treat major depression. SSRI-induced seizures are rare and are more likely to be associated with larger doses and severe symptoms such as those present in serotonin syndrome. Several case reports have implicated SSRIs, buspirone, or the combination of these agents as the cause of seizures, but these reports were confounded with either coingestions or doses that exceeded FDA recommendations. We describe a 22-year-old woman with a history of seizure disorder who had been seizure free for the previous 8 years and experienced two breakthrough seizures shortly after starting vilazodone. Her dose of vilazodone had recently been titrated to 40 mg/day when she experienced the first seizure. She was instructed to taper vilazodone over the next several days, then discontinue the drug, and then follow up with her neurologist. Based on the patient's history, physical examination, and recent dose increase, it was plausible that vilazodone was the cause of the seizures. Use of the Naranjo adverse drug reaction probability scale indicated a possible relationship (score of 4) between her development of seizures and vilazodone therapy. The pharmacodynamics of this particular class of SSRI has both proconvulsive and anticonvulsive mechanisms. This is of particular concern in patients with a history of seizure disorder who are starting antidepressive therapy. In persons with epilepsy who are taking vilazodone and experience breakthrough seizures, practitioners should consider this drug as a potential cause of these seizures. Thus, until future research and experience with vilazodone can provide a definitive answer, clinicians should be cautious when prescribing this medication to treat depression in patients with a history of seizure disorder.